Alert archive / North Dakota / Flash Flood Watches in 2011

Flash Flood Watch 2, NWS Bismarck, ND

June 12, 201121 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at Jun 12, 2011, 1:19 PM MDT for 21 counties in North Dakota. It took effect at Jun 12, 2011, 6:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2011, 1:19 PM MDT (19:19 UTC)
In effect from
Jun 12, 2011, 6:00 PM MDT
Expired
Jun 13, 2011, 2:52 AM MDT
In force
9 hr
Issued by
NWS Bismarck, ND
Flood severity
None
All 21 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 139 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WGUS63 KBIS 121919
FFABIS

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
219 PM CDT SUN JUN 12 2011

...HEAVY RAIN POSSIBLE WEST AND CENTRAL TONIGHT AND MONDAY...

.ANOTHER WEATHER SYSTEM BRINGING POTENTIALLY HEAVY RAIN WILL MOVE
THROUGH WEST AND CENTRAL NORTH DAKOTA TONIGHT AND MONDAY.
THUNDERSTORMS WILL BEGIN LATE THIS AFTERNOON IN WESTERN NORTH
DAKOTA AND SPREAD TO CENTRAL SECTIONS OF THE STATE OVERNIGHT. THE
POTENTIAL FOR VERY HEAVY RAINFALL EXISTS WITH THESE STORMS. MANY
RIVERS AND STREAMS IN WEST AND CENTRAL NORTH DAKOTA ARE RUNNING
NEAR BANK FULL...ESPECIALLY THE SOURIS AND THE MISSOURI. STREETS
AND CANALS IN WILLISTON...MINOT...BISMARCK AND MANDAN WILL NEED
TO BE CLOSELY MONITORED. ISOLATED RAINFALL AMOUNTS UP TO 3 INCHES
ARE POSSIBLE IN THE HEAVIER STORMS. THOSE PERSONS NEAR RIVERS AND
STREAMS...AND LOW LYING AND FLOOD PRONE AREAS...NEED TO BE
ESPECIALLY VIGILANT TONIGHT. THE STORM SYSTEM WILL MOVE OUT OF
THE AREA MONDAY AFTERNOON.

NDZ001>004-009>012-017>022-031>035-040>044-130330-
/O.NEW.KBIS.FF.A.0002.110613T0000Z-110613T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...WILLISTON...NEW TOWN...MINOT...TOWNER...
WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER
219 PM CDT SUN JUN 12 2011 /119 PM MDT SUN JUN 12 2011/

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING THROUGH MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...
  NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND
  SOUTHWEST NORTH DAKOTA...INCLUDING THE FOLLOWING COUNTIES...IN
  NORTH CENTRAL NORTH DAKOTA...BOTTINEAU...MCHENRY...RENVILLE AND
  WARD. IN NORTHWEST NORTH DAKOTA...BURKE...DIVIDE...
  MCKENZIE...MOUNTRAIL AND WILLIAMS. IN SOUTH CENTRAL NORTH
  DAKOTA...BURLEIGH...GRANT...MCLEAN...MERCER...MORTON...OLIVER
  AND SHERIDAN. IN SOUTHWEST NORTH DAKOTA...ADAMS...BILLINGS...
  BOWMAN...DUNN...GOLDEN VALLEY...HETTINGER...SLOPE AND STARK.

* FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH MONDAY AFTERNOON

* THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...MAY PRODUCE FLASH
  FLOODING ACROSS WEST AND PORTIONS OF CENTRAL NORTH DAKOTA. THE
  HEAVY RAINFALL MAY BE PRECEDED WITH SEVERE THUNDERSTORMS SUNDAY
  EVENING.

* RIVERS THAT ARE NEAR BANK FULL...AS WELL AS LOW LYING AND FLOOD
  PRONE AREAS...ARE AT RISK IF HEAVY RAINS DEVELOP. STREETS AND
  CANALS ARE AT AN INCREASED RISK IF HEAVY RAINS DEVELOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WAA
1 follow-up statement
033 
WGUS63 KBIS 130852
FFABIS

FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
352 AM CDT MON JUN 13 2011

...FLOOD WATCH FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA HAS
BEEN ALLOWED TO EXPIRE...

.HEAVY RAIN FROM SUNDAY NIGHT PROMPTED OVERLAND FLOOD WARNINGS AND
ADVISORIES...WHICH REMAIN IN EFFECT THIS MONDAY MORNING. THE
SYSTEM THAT WAS ASSOCIATED WITH THE HEAVY SHOWERS AND
THUNDERSTORMS HAS MOVED OUT OF THE AREA...THUS WIDESPREAD HEAVY
RAIN IS NOT EXPECTED TODAY. THEREFORE THE FLOOD WATCH IS NO LONGER
IN EFFECT.



NDZ001>004-009>012-017>022-031>035-040>044-131000-
/O.CAN.KBIS.FF.A.0002.000000T0000Z-110613T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...WILLISTON...NEW TOWN...MINOT...TOWNER...
WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER
352 AM CDT MON JUN 13 2011 /252 AM MDT MON JUN 13 2011/

...FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL NORTH
DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. HOWEVER THERE
ARE AREAS THAT REMAIN UNDER OVERLAND FLOOD WARNINGS AND
ADVISORIES DUE TO EXCESSIVE RUNOFF FROM HEAVY RAINFALL THAT
OCCURRED SUNDAY NIGHT. IF FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

$$

JV

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Jun 12, 9:07 AM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 12, 9:07 AM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CDT SUN JUN 12 2011

.UPDATE...HOURLY TEMPERATURES TODAY. PRECIP CHANCES TODAY.

&&

.DISCUSSION...FOLLOWING TRENDS OF SATELLITE AND RADAR ELIMINATED
THE CHANCE FOR RAIN/THUNDERSTORMS CENTRAL AND EAST THIS AFTERNOON.
NEXT SYSTEM WILL BEGIN TO BRING IN A CHANCE FOR THUNDERSTORMS WEST
THIS AFTERNOON.

&&

.AVIATION...LOW PRESSURE TROUGH ACROSS EASTERN MONTANA WILL BE THE
FOCUS FOR THUNDERSTORMS THIS AFTERNOON. MOIST LOW LEVEL UP SLOPE
FLOW WILL FAVOR IFR CONDITIONS AT KDIK UNTIL 18Z...THEN MVFR.
ELSEWHERE VFR TO MVFR EXPECTED AT ALL TAF SITES THIS AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...NH
Hazardous weather outlook, Jun 12, 4:07 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
507 AM CDT SUN JUN 12 2011 /407 AM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:42 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Oliver63 min
Jun 12, 5:44 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan40 min

Nearby

Flash Flood Watches in North Dakota, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.